Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Spokane, WA

August 18, 2004Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 18, 2004, 4:53 PM PDT for Stevens County, Washington. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 4:53 PM PDT (23:53 UTC)
Expired
Aug 18, 2004, 5:30 PM PDT
In force
37 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Stevens County, WA

The radar

The Spokane radar (KOTX), 93 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 182353
SVROTX
WAC065-190030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
451 PM PDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON

* UNTIL 530 PM PDT

* AT 444 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR COLVILLE...OR ABOUT 47 MILES NORTHWEST OF
  PRIEST RIVER...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    COLVILLE BY 455 PM PDT
    CHEWELAH BY 530 PM PDT

THIS STORM WILL ALSO LIKELY PRODUCE LOCALLY HEAVY RAINS WITH UP TO 
AN INCH PER HOUR...RESULTING IN PONDING OF WATER OVER LOW-LYING 
AREAS AND ROADWAYS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS 
PATH...PREPARE IMMEDIATELY DESTRUCTIVE HAIL...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4867 11797 4854 11814 4818 11762 4846 11751

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM PDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED AUG 18 2004

.SYNOPSIS...A WEAK RIDGE WILL LIE OVER THE INLAND NORTHWEST THROUGH
THE REMAINDER OF THE WEEK. THIS WILL KEEP TEMPERATURES WARM...BUT
WITH SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS EACH
AFTERNOON AND EVENING THROUGH FRIDAY. A COOLER AND WETTER PATTERN
WILL DEVELOP OVER THE WEEKEND.

&&

.DISCUSSION...
TODAY THROUGH SATURDAY...THE INLAND NORTHWEST REMAINS IN A WEAK
RIDGE PATTERN CAUGHT BETWEEN TWO STRONG LOW PRESSURE SYSTEMS. THE
ATMOSPHERE OVER THE AREA REMAINS MOIST AND UNSTABLE AND SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS THIS
AFTERNOON. IN THE ABSENCE OF ANY STRONG WAVES THESE ARE DRIVEN BY THE
DAYTIME HEATING AND SHOULD DISSIPATE SHORTLY AFTER SUNSET. THESE
STORMS ARE MOVING SLOWLY SOUTH SOUTHEASTWARD AND MAY PRODUCE MODERATE
TO HEAVY RAIN...SMALL HAIL AND OCCASIONAL LIGHTNING THROUGH THE
EVENING. THERE WILL BE LITTLE CHANGE IN THE OVERALL WEATHER PATTERN
SO EXPECT ABOVE NORMAL TEMPERATURES...MOSTLY CLEAR SKIES LATE
NIGHTS/MORNINGS AND PARTLY CLOUDY SKIES WITH MOUNTAIN SHOWERS AND
THUNDERSTORMS AFTERNOONS/EVENINGS THROUGH FRIDAY NIGHT. BY SATURDAY
WE BEGIN A CHANGE IN THE WEATHER PATTERN AS AN UPPER LEVEL TROUGH
APPROACHES THE WASHINGTON COAST . CC

SATURDAY NIGHT THROUGH WEDNESDAY...THE EXTENDED MODELS ARE NOW IN
FAIR AGREEMENT THAT WE WILL EXPERIENCE A MAJOR PATTERN CHANGE
OVER THE WEEKEND AS OUR PERSISTENT HOT RIDGE IS BROKEN DOWN AND
REPLACED BY A TROF OVER THE WESTERN US. TIMING COULD PROVE A LITTLE
PROBLEMATIC AS THE EXTENDED MODELS TEND TO BREAK DOWN STRONG RIDGES
A LITTLE TOO FAST. NONETHELESS...ITS HARD TO IGNORE WHAT THE
ENSEMBLE MEANS OFF THE CANADIAN AND GFS ARE SHOWING. THIS TRANSLATES
TO A GRADUAL COOLING OVER THE INLAND NW WITH A CHANCE OF
PRECIPITATION EACH DAY. BEST CHANCES WILL BE RESERVED FOR THE
CASCADES AND IDAHO PANHANDLE AS THE 850-700 MB FLOW REMAINS
PRIMARILY WESTERLY...HOWEVER WE CANNOT RULE OUT PRECIPITATION FROM
OCCURRING ANYWHERE WITHIN THE CWA. TEMPERATURES WILL SLIDE
BELOW NORMAL VALUES AND REMAIN THERE THROUGH MID-WEEK. THIS SHOULD
BE OUR FIRST PROLONGED STRETCH OF COOLER THAN NORMAL WEATHER SINCE
THE BEGINNING OF JULY. THE AIRMASS IN THIS REGIME WILL EXPERIENCE A
GRADUAL STABILIZATION SO THUNDERSTORMS WILL BECOME LESS LIKELY BY
MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        061 089 059 087 057 085/ 20 20 20 10 10 10
COEUR DALENE  059 089 057 087 055 085/ 20 20 20 05 10 10
PULLMAN        058 089 056 087 049 085/ 20 20 20 05 10 10
LEWISTON       066 092 064 090 057 088/ 20 20 20 05 10 10
COLVILLE       058 097 056 095 049 093/ 20 20 20 10 10 20
SANDPOINT      060 088 058 084 050 082/ 20 20 20 10 10 20
WALLACE        058 086 056 082 058 080/ 30 20 20 10 10 20
MOSES LAKE     063 095 061 093 056 091/ 00 00 00 00 00 10
WENATCHEE      067 092 065 090 062 087/ 00 10 10 00 10 10
OMAK           065 095 063 093 057 090/ 10 10 10 05 10 10
&&

.OTX...
ID...NONE.
WA...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:50 PM PDTFlash Flood WarningOTXOkanogan85 min

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.